Advertisement

Communications in Mathematical Physics

, Volume 367, Issue 2, pp 351–416 | Cite as

Entropy Spectrum of Lyapunov Exponents for Nonhyperbolic Step Skew-Products and Elliptic Cocycles

  • L. J. DíazEmail author
  • K. Gelfert
  • M. Rams
Article
  • 78 Downloads

Abstract

We study the fiber Lyapunov exponents of step skew-product maps over a complete shift of N, \({N\ge2}\), symbols and with C1 diffeomorphisms of the circle as fiber maps. The systems we study are transitive and genuinely nonhyperbolic, exhibiting simultaneously ergodic measures with positive, negative, and zero exponents. Examples of such systems arise from the projective action of \({2\times 2}\) matrix cocycles and our results apply to an open and dense subset of elliptic \({\mathrm{SL}(2,\mathbb{R})}\) cocycles. We derive a multifractal analysis for the topological entropy of the level sets of Lyapunov exponent. The results are formulated in terms of Legendre–Fenchel transforms of restricted variational pressures, considering hyperbolic ergodic measures only, as well as in terms of restricted variational principles of entropies of ergodic measures with a given exponent. We show that the entropy of the level sets is a continuous function of the Lyapunov exponent. The level set of the zero exponent has positive, but not maximal, topological entropy. Under the additional assumption of proximality, as for example for skew-products arising from certain matrix cocycles, there exist two unique ergodic measures of maximal entropy, one with negative and one with positive fiber Lyapunov exponent.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

References

  1. 1.
    Avila A.: Density of positive Lyapunov exponents for \({{\rm SL}(2,\mathbb{R})}\)-cocycles. J. Am. Math. Soc. 24(4), 999–1014 (2011)MathSciNetzbMATHGoogle Scholar
  2. 2.
    Avila A., Bochi J., Yoccoz J.-C.: Uniformly hyperbolic finite-valued \({{\rm SL}(2,\mathbb{R})}\)-cocycles. Comment. Math. Helv. 85(4), 813–884 (2010)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Avila A., Viana M.: Simplicity of Lyapunov spectra: a sufficient criterion. Port. Math. (N.S.) 64(3), 311–376 (2007)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Barreira L., Saussol B.: Variational principles and mixed multifractal spectra. Trans. Am. Math. Soc. 353(10), 3919–3944 (2001)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Bochi J.: Genericity of zero Lyapunov exponents. Ergod. Theory Dyn. Syst. 22(6), 1667–1696 (2002)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Bochi J., Bonatti C., Díaz L.J.: Robust criterion for the existence of nonhyperbolic ergodic measures. Commun. Math. Phys. 344(3), 751–795 (2016)ADSMathSciNetzbMATHGoogle Scholar
  7. 7.
    Bochi J., Bonatti C., Gelfert K.: Dominated Pesin theory: convex sum of hyperbolic measures. Isr. J. Math. 226(1), 387–417 (2018)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Bochi J., Rams M.: The entropy of Lyapunov-optimizing measures of some matrix cocycles. J. Mod. Dyn. 10, 255–286 (2016)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bochi J., Viana M.: Uniform (projective) hyperbolicity or no hyperbolicity: a dichotomy for generic conservative maps. Ann. Inst. Henri Poincaré Anal. Non Linéaire 19(1), 113–123 (2002)ADSMathSciNetzbMATHGoogle Scholar
  10. 10.
    Bonatti C., Díaz L.J, Ures R.: Minimality of strong stable and unstable foliations for partially hyperbolic diffeomorphisms. J. Inst. Math. Jussieu 1(4), 513–541 (2002)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Bowen R.: Topological entropy for noncompact sets. Trans. Am. Math. Soc. 184, 125–136 (1973)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Bowen, R.: Some systems with unique equilibrium states. Math. Syst. Theory 8(3), 193–202 (1974/1975)Google Scholar
  13. 13.
    Bowen, R.: Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms, volume 470 of Lecture Notes in Mathematics, revised edition. Springer, Berlin (2008). With a preface by David Ruelle, Edited by Jean-René ChazottesGoogle Scholar
  14. 14.
    Burns K., Gelfert K.: Lyapunov spectrum for geodesic flows of rank 1 surfaces. Discrete Contin. Dyn. Syst. 34(5), 1841–1872 (2014)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Cowieson W., Young L.-S.: SRB measures as zero-noise limits. Ergod. Theory Dyn. Syst. 25(4), 1115–1138 (2005)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Crauel H.: Extremal exponents of random dynamical systems do not vanish. J. Dyn. Differ. Equ. 2(3), 245–291 (1990)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Damanik D.: Schrödinger operators with dynamically defined potentials. Ergod. Theory Dyn. Syst. 37(6), 1681–1764 (2017)zbMATHGoogle Scholar
  18. 18.
    Díaz L.J., Esteves S., Rocha J.: Skew product cycles with rich dynamics: from totally non-hyperbolic dynamics to fully prevalent hyperbolicity. Dyn. Syst. 31(1), 1–40 (2016)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Díaz L.J., Fisher T.: Symbolic extensions and partially hyperbolic diffeomorphisms. Discrete Contin. Dyn. Syst. 29(4), 1419–1441 (2011)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Díaz L.J., Gelfert K.: Porcupine-like horseshoes: transitivity, Lyapunov spectrum, and phase transitions. Fund. Math. 216(1), 55–100 (2012)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Díaz L.J., Gelfert K., Rams M.: Nonhyperbolic step skew-products: ergodic approximation. Ann. Inst. Henri Poincaré Anal. Non Linéaire 34(6), 1561–1598 (2017)ADSMathSciNetzbMATHGoogle Scholar
  22. 22.
    Díaz L.J., Gelfert K., Rams M.: Topological and ergodic aspects of partially hyperbolic diffeomorphisms and nonhyperbolic step skew products. Proc. Steklov Inst. Math. 297(1), 98–115 (2017)zbMATHGoogle Scholar
  23. 23.
    Duarte, P., Klein, S.: Lyapunov Exponents of Linear Cocycles: Continuity via Large Deviations, volume 3 of Atlantis Studies in Dynamical Systems. Atlantis Press, Paris (2016)Google Scholar
  24. 24.
    Fan A., Liao L., Peyrière J.: Generic points in systems of specification and Banach valued Birkhoff ergodic average. Discrete Contin. Dyn. Syst. 21(4), 1103–1128 (2008)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Feng D.-J.: Lyapunov exponents for products of matrices and multifractal analysis. I. Positive matrices. Isr. J. Math. 138, 353–376 (2003)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Feng D.-J., Lau K.-S.: The pressure function for products of non-negative matrices. Math. Res. Lett. 9(2-3), 363–378 (2002)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Furstenberg H.: Noncommuting random products. Trans. Am. Math. Soc. 108, 377–428 (1963)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Gelfert K., Kwietniak D.: On density of ergodic measures and generic points. Ergod. Theory Dyn. Syst. 38(5), 1745–1767 (2018)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Gelfert K., Przytycki F., Rams M.: On the Lyapunov spectrum for rational maps. Math. Ann. 348(4), 965–1004 (2010)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Gelfert K., Rams M.: The Lyapunov spectrum of some parabolic systems. Ergod. Theory Dyn. Syst. 29(3), 919–940 (2009)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Gorodetski, A., Il’yashenko, Y.S.: Some new robust properties of invariant sets and attractors of dynamical systems. Funktsional. Anal. i Prilozhen. 33(2), 16–30, 95 (1999)Google Scholar
  32. 32.
    Gorodetski, A., Il’yashenko, Y.S.: Some properties of skew products over a horseshoe and a solenoid. Tr. Mat. Inst. Steklova 231(Din. Sist., Avtom. i Beskon. Gruppy), 96–118 (2000)Google Scholar
  33. 33.
    Gorodetski, A., Il’yashenko, Y.S., Kleptsyn, V., Nal’skií, M.B.: Nonremovability of zero Lyapunov exponents. Funktsional. Anal. i Prilozhen. 39(1), 27–38, 95 (2005)Google Scholar
  34. 34.
    Gorodetski, A., Pesin, Y.: Path connectedness and entropy density of the space of hyperbolic ergodic measures. In: Katok, A., Pesin, Y., Rodriguez Hertz, F. (eds.) Modern Theory of Dynamical Systems, volume 692 of Contemporary Mathematics, pp. 111–121. American Mathematical Society, Providence (2017)Google Scholar
  35. 35.
    Iommi G., Todd M.: Dimension theory for multimodal maps. Ann. Henri Poincaré 12(3), 591–620 (2011)ADSMathSciNetzbMATHGoogle Scholar
  36. 36.
    Jenkinson O.: Ergodic optimization. Discrete Contin. Dyn. Syst. 15(1), 197–224 (2006)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Knill, O.: The upper Lyapunov exponent of \({{\rm SL}(2, {\rm R})}\) cocycles: discontinuity and the problem of positivity. In: Arnold, L., Crauel, H., Eckmann, J.-P. (eds.) Lyapunov Exponents (Oberwolfach, 1990), volume 1486 of Lecture Notes in Mathematics, pp. 86–97. Springer, Berlin (1991)Google Scholar
  38. 38.
    Leplaideur R., Oliveira K., Rios I.: Equilibrium states for partially hyperbolic horseshoes. Ergod. Theory Dyn. Syst. 31(1), 179–195 (2011)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Makarov N., Smirnov S.: On “thermodynamics” of rational maps. I. Negative spectrum. Commun. Math. Phys. 211(3), 705–743 (2000)ADSMathSciNetzbMATHGoogle Scholar
  40. 40.
    Malicet D.: Random walks on \({{\rm Homeo}(S^1)}\). Commun. Math. Phys. 356(3), 1083–1116 (2017)ADSMathSciNetzbMATHGoogle Scholar
  41. 41.
    Mattila, P.: Geometry of Sets and Measures in Euclidean Spaces: Fractals and Rectifiability, volume 44 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (1995)Google Scholar
  42. 42.
    Navas, A.: Groups of Circle Diffeomorphisms. Chicago Lectures in Mathematics, Spanish edition. University of Chicago Press, Chicago (2011)Google Scholar
  43. 43.
    Olsen L.: A multifractal formalism. Adv. Math. 116(1), 82–196 (1995)MathSciNetzbMATHGoogle Scholar
  44. 44.
    Pesin Y., Weiss H.: The multifractal analysis of Gibbs measures: motivation, mathematical foundation, and examples. Chaos 7(1), 89–106 (1997)ADSMathSciNetzbMATHGoogle Scholar
  45. 45.
    Pfister C.-E., Sullivan W.G.: On the topological entropy of saturated sets. Ergod. Theory Dyn. Syst. 27(3), 929–956 (2007)MathSciNetzbMATHGoogle Scholar
  46. 46.
    Przytycki, F., Rivera-Letelier, J.: Geometric pressure for multimodal maps of the interval. Preprint arXiv:1405.2443v1. To appear in Memoirs of the American Mathematical Society
  47. 47.
    Przytycki F., Rivera-Letelier J., Smirnov S.: Equality of pressures for rational functions. Ergod. Theory Dyn. Syst. 24(3), 891–914 (2004)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Robinson, C.: Dynamical Systems: Stability, Symbolic Dynamics, and Chaos. Studies in Advanced Mathematics. CRC Press, Boca Raton (1995)Google Scholar
  49. 49.
    Rodriguez Hertz F., Rodriguez Hertz M., Tahzibi A., Ures R.: Maximizing measures for partially hyperbolic systems with compact center leaves. Ergod. Theory Dyn. Syst. 32(2), 825–839 (2012)MathSciNetzbMATHGoogle Scholar
  50. 50.
    Ruelle, D.: Thermodynamic Formalism: The Mathematical Structures of Equilibrium Statistical Mechanics. Cambridge Mathematical Library, 2nd edn. Cambridge University Press, Cambridge (2004)Google Scholar
  51. 51.
    Sigmund K.: On dynamical systems with the specification property. Trans. Am. Math. Soc. 190, 285–299 (1974)MathSciNetzbMATHGoogle Scholar
  52. 52.
    Tahzibi, A., Yang, J.: Invariance principle and rigidity of high entropy measures. Trans. Amer. Math. Soc. 371(2), 1231–1251 (2019)MathSciNetzbMATHGoogle Scholar
  53. 53.
    Takens F., Verbitskiy E.: On the variational principle for the topological entropy of certain non-compact sets. Ergod. Theory Dyn. Syst. 23(1), 317–348 (2003)MathSciNetzbMATHGoogle Scholar
  54. 54.
    Viana, M.: Lectures on Lyapunov Exponents, volume 145 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge (2014)Google Scholar
  55. 55.
    Walters, P.: An Introduction to Ergodic Theory, volume 79 of Graduate Texts in Mathematics. Springer, New York (1982)Google Scholar
  56. 56.
    Wijsman R.A.: Convergence of sequences of convex sets, cones and functions. II. Trans. Am. Math. Soc. 123, 32–45 (1966)MathSciNetzbMATHGoogle Scholar
  57. 57.
    Yoccoz, J.-C.: Some questions and remarks about \({{\rm SL}(2,{\rm R})}\) cocycles. In: Brin,M., Hasselblatt, B., Pesin, Y. (eds.) Modern Dynamical Systems and Applications, pp. 447–458. Cambridge University Press, Cambridge (2004)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Departamento de MatemáticaPUC-RioRio de JaneiroBrazil
  2. 2.Instituto de MatemáticaUniversidade Federal do Rio de JaneiroRio de JaneiroBrazil
  3. 3.Institute of MathematicsPolish Academy of SciencesWarszawPoland

Personalised recommendations